Post # 1
I’ve been on and off BC since I was 11 due to an ovarian cyst, and recently I am at the end of my rope. I was on Nuvaring for about 2 years but they took me off it due to stress induced migraines (and gee, I had a few of those while planning a wedding and trying to get through grad school) So I started the shot about two months before the wedding. I was fine through the honeymoon but once we got back, problems started to pile up.
I gained weight, but that was to be expected. What was not expected was the constant bloating, and constant bleeding. I’m fine for about two weeks right after I get the shot, but after that, it’s constant spotting up to a constant FLOW right before I’m due for my next shot. It’s been six months and I don’t feel like this is working. So is it time to get off the stuff? I have no desire to get pregnant but we use backup everytime, so that’s not really an issue.
So tell me ladies, anyone else made the decision to leave off the birth control for good?
Post # 3
I’m going off the pill for sure at the end of this pack. I think I’m going to talk to my gyno about getting an IUD (I think Mirena) because I don’t feel comfortable with just condoms.
I won’t go on Depo Provera because I have a family history of osteoperosis and don’t want to do anything that can decrease my bone mass more.
Post # 4
If you have ovarian cysts, going off birth control can cause them to form. The hormones in birth control inhibit their growth. You could consider a progestin only or another form of bc. I know lots of people didn’t like the shot (i had side effects i didn’t like but i liked the convenience of it). I’d be concerned that not using birth control could harm your fertility down the road, and condoms aren’t as effective as I need them to be to feel comfortable
Post # 5
I stopped BC for good about a year and a half ago. I was on the pill for 12 years (changed a few diff x’s toward the end….with horrible side effects). Once i stopped BC it took about 6mths for my body to finally start feeling normal. I had horrible breast tenderness, constant bloating, bad headaches, spotting and even some nausea at the beginning. I took a pregnancy test several times at the beginning b/c my symptoms were very similar. All neg.
I actually considered going back on BC at one point b/c it seemed so much worse than when I was on it. But then i started thinking….if my body is going through all of this from just getting these hormones out of my system and regulating it, I don’t think I want anything else in my body again that could potentially do this to me. SO, as of now, I’m off BC for good.
Post # 6
Can you take the pill? I asked a doctor to switch to the shot once and she talked me out of it for all of the side effects you’re having. The pill is great if you can do it–there are so many different varieties available.
Post # 7
I’ve had issues with the pill in the past, and I had a horrible reaction to one that made me cry hysterically at any random moment (not the emotional situation you want to put a high schooler in!), but it may be time to see how the progestin only pills affect me. Admittedly, I’m a little more responsible at 27 than I was at 11, so it’s worth a shot.
Post # 8
pills are not the same as they were back then =]. i was on ortho lo when i was 16, HATED it, and have been skeptical since to go on them. I’ve since been on a few and they are NOTHING like that pill i was on back then =]. i’m on seasonique now which works well for me. There are just too many varieties i think to discount them completely if you want to stay on a hormonal option
Post # 9
I have been off the pill for 18months, and I will NEVER go back on. I was on various pills off and on but the negative effect they had on me emotionally and physically became too much. We only use condoms now, and unlike what someone else wrote, they are very effective when used properly! The emotional roller coaster and side effects of the pill, including serious blood clots (which my friend just had which they believe was a result of her taking the pill for so long) were just too much for me. To each their own, but I believe it is much healthier to be off the pill.
Also, when I went off the pill my first real period was AWFUL. They eventually evened out and now are not that much worse than when I was on, so don’t be scared if you go off and the first one is really terrible.
Post # 10
i have an appt. with my gyno on Wednesday – she’s concerned about the bleeding and we’re going to look at other options. Thanks for all the advice ladies!
Post # 11
I’ve done the pill, patch, ring, depo and mirena at various points in the last 12 years. Depo made me crazy. Mirena worked AWESOME for the first 4 years. During the last year I developed debilitating hormonal migraines. After several attempts at treatment my gyno switched me to SeasoniqueLo in an effort to keep my hormone levels the same all month. I’ve been on it 9 months now and havn’t experienced the hormonal migraines. With the weather issues I’ve been having other migraines, but at least they don’t last 4 days now.
One thing I’ve come to terms with is that every woman is different, so what works for one may not work for the other. I’d highly recommend researching the IUD and see if it’s for you. One thing to keep in mind is that it can increase the chances of ovarian cysts.
Post # 12
I was on BC for 10 years and I’ve used the pill (3 types!), depo, patch, and nuvaring. I went off BC for “good” in December due to increasingly bad migrains which were apparently tied to BC use (since they stopped as soon as everything was out of my system). I too have ovarian cysts. Mine grew over the next 3 months (I got ever increasing amounts of pain and a ‘not right’ feeling in my lower abdomen) and burst. While all that sucked deep poo, I will say I’ve not had any werid problems since. (although, mine bursting didn’t causing internal bleeding or any of the other horriffic side-effects that bursting cysts can cause, so I 110% lucked out.) My doc told me the only way to control the cysts is through the use of BC. She also recommended the total opposite- to get pregnant and have a kid. According to her, most women with cysts stop growing them after having a kid.
Post # 13
I stopped bc. I was tired of things going wrong in my life and not knowing if they were due to side effects from the meds. I like to be in control of my life, and not have medications causing problems.